Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

May 8, 2000Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2000, 10:40 PM EDT for Muskegon County, Michigan. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 10:40 PM EDT (02:40 UTC)
Expired
May 8, 2000, 11:15 PM EDT
In force
35 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 11:07 PM EDTThunderstorm Wind 53 MMuskegon, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:15 PM EDTSevere Thunderstorm WatchSPC5 hr
May 8, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 090240
SVRGRR
MIC121-090315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 PM EDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1115 PM EDT

* AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF   
  MONTAGUE TO 18 MILES WEST OF MUSKEGON...MOVING EAST AT 45    
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   NORTH MUSKEGON AROUND 1050 PM EDT
   MUSKEGON...MUSKEGON HEIGHTS...NORTON SHORES...ROOSEVELT PARK
   AR7OUND 1055 PM EDT
   WOLF LAKE AROUND 1100 PM EDT

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 8, 9:35 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT MON MAY 8 2000

CURRENT ZONE PACKAGE LOOKS GOOD FOR THE OVERNIGHT PERIOD... SO NO
UPDATE IS PLANNED AT THIS TIME.

TRH

*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM
THE FEEDBACK WE RECEIVE WILL HGELP US PROVIDE A BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***

.GRR...NONE.

In the hours before

Local storm report, May 8, 6:06 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
606 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    BALDWIN                   MI   1.00 INCH HAIL
05/08/00   LAKE                           REPORTED BY LOCAL MEDIA

GEO
Local storm report, May 8, 7:25 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
725 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    BALDWIN                   MI   1.00 INCH HAIL
05/08/00   LAKE

1107 PM    MUSKEGON                  MI   .88 INCH HAIL
05/08/00   MUSKEGON

TRH
Special weather statement, May 8, 10:25 PM EDT, 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 PM EDT MON MAY 8 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:19 AM EDTSevere Thunderstorm WarningGRREaton26 min
May 9, 2:45 AM EDTSevere Thunderstorm WarningGRRIngham45 min
May 9, 6:10 PM EDTTornado WarningGRRKalamazoo50 min
May 9, 6:34 PM EDTSevere Thunderstorm WarningGRRCalhoun41 min
May 9, 7:13 PM EDTSevere Thunderstorm WarningGRRCalhoun32 min
May 9, 7:24 PM EDTSevere Thunderstorm WarningGRRJackson56 min
May 9, 7:42 PM EDTSevere Thunderstorm WarningGRRIngham48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.